Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 351, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 16, 2018, 3:33 PM CDT for Attala County, Choctaw County, Montgomery County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2018, 3:33 PM CDT (20:33 UTC)
- Expired
- Aug 16, 2018, 4:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Attala County, MS, Choctaw County, MS, Montgomery County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 124 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1387 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:23 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 16, 1:23 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Jackson MS 123 PM CDT Thu Aug 16 2018 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Aviation weather concerns will be largely influenced by convective coverage with scattered TSRA expected mainly during the afternoon/evening...especially along east of the I-55 corridor this afternoon/evening...and then potentially over entire area Friday. Microburst potential will be rather high due to very unstable airmass. After storms diminish this evening, patchy IFR fog will be a concern late tonight into early Friday. Otherwise expect VFR conditions and light wind. /EC/ && .DISCUSSION... The previously mentioned upper level trough combined with hot surface temps is supporting a favorable environment for getting a few severe microbursts per JAN 12z raob/obs trends, and there is consideration for adding a severe threat to the HWO given that CAM guidance is trending up with convective coverage, particularly over central/eastern MS. Today's limited heat danger threat for the entire ArkLaMiss remains valid with heat indices currently on pace with prior forecasts and no changes are necessary. Otherwise, forecast elements are generally on track with only minor adjustments made in this update. /EC/ Prior discussion below: Today and tonight: Moisture levels will continue to increase today as modest low level flow from the south persists, bringing precipitable water values up to near, to a little above, 2 inches in nearly all areas of the region by the afternoon. Meanwhile, despite scattered clouds through the day there should be enough sunshine and insolation to boost temperatures into the low to mid 90s for all areas with the surface "juice" underneath enough relatively chilly temperatures well aloft to generate working CAPE values peaking at or above 3000 j/kg at most locales midday through afternoon. The best atmospheric lift related to a train of passing weak short waves aloft should remain north of our region through tonight, and this is where the highest coverage of showers and thunderstorms should be. However, there is now some weaker troffing aloft down the length of the Lower MS Valley and this should work in concert with the mentioned heat and related instability to fuel more diurnally-driven thunderstorm activity than yesterday. The highest coverage of afternoon storms is expected to be in eastern and southeastern MS, but in all areas a vigorous storm cannot be ruled out through the afternoon and into the early evening hours, although current thinking is that there will not be enough ingredients to support a more than a very isolated severe weather threat. This thinking may change by the morning update if the 12Z JAN sounding looks to suggest a high microburst potential. Also worth mentioning we will include a LIMITED heat risk for all of the forecast area, although exceedance of heat advisory criteria is not anticipated to be widespread enough to warrant an official heat advisory product. As mentioned, the bulk of semi-organized convective activity through the day should be to our north where better moisture advection and convergence will reside. By tonight there have been a few models to suggest outflow emanating south from convection to our north may trigger more potent storms pushing into at least the northern half of the region. However, consensus on this scenario is not good and the better odds are that most storms will die down by mid to late evening and more solid and somewhat-organized storms will wait until Friday to affect our forecast area. But the forecast for tonight will have to be monitored closely, because wind shear values start ramping up enough late tonight in northern zones to present some threat of a damaging wind gusts if convection can trend south faster than anticipated. /BB/ Friday through mid week next week... An active pattern with chances of rain and storms in each period will exist through the extended forecast. An upper shortwave disturbance will begin to progress across the MS River Valley on Friday pushing a surface front towards our region from the NW. Storms will develop north of the ArkLaMiss, along the front, before pushing into our region during the day as some marginal instability develops. The best chances for strong and possibly severe storms will exist on Friday north of the I-20 corridor. The main threat with storms on Friday will be wind damage. Models have come into better agreement in stalling the front over the ArkLaMiss through the weekend, serving as a focus for storm development each day. Pwats will remain near 2" through the weekend supplying plenty moisture for storms to tap into. The main threat with storms this weekend will be flash flooding. Once the aforementioned boundary begins to lose influence on our region, a deeper shortwave trough will begin to cross the Plains and approach the MS Valley late in the weekend into early next week. Models agree on a front associated with this upper disturbance sweeping through the ArkLaMiss during the early week period with a secondary front pushing through during midweek. Both of these boundaries will help keep rain and storms in the forecast. Drier will finally begin to advect into the region as these fronts clear. && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 91 73 89 / 40 35 47 37 Meridian 73 91 73 90 / 40 31 52 35 Vicksburg 74 92 74 91 / 21 18 43 35 Hattiesburg 73 91 73 90 / 52 30 59 27 Natchez 73 91 73 91 / 33 27 44 28 Greenville 74 89 74 89 / 20 28 64 64 Greenwood 74 90 74 88 / 26 24 69 62 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Aug 16, 12:34 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 1234 PM CDT Thu Aug 16 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-040-041-047-171745- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington- Issaquena-Sharkey-Warren- 1234 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, northwest Mississippi, and west central Mississippi. .DAY ONE...Today and Tonight EXCESSIVE HEAT THREAT...Limited TIMING...Today Heat stress will be a concern today, especially from late morning through the afternoon hours when heat index values in the 100 to 105 range will be common. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms are possible for locations mainly north of the Interstate Twenty corridor Friday into Friday evening. The main risk with any severe storms will be damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday through Friday night. MSZ018-019-025>033-035>039-042>046-048>066-072>074-171745- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee- Yazoo-Madison MS-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- Jones-Marion-Lamar-Forrest- 1234 PM CDT Thu Aug 16 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today EXCESSIVE HEAT THREAT...Limited TIMING...Today Strong daytime heating will lead to the development of isolated severe storms later this afternoon into the early evening hours over central and eastern Mississippi. Damaging wind gusts and hail up to quarter size will be possible with the most intense storms. The combination of heat and humidity will increase heat stress this afternoon as heat index values climb to near 105. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated severe thunderstorms are possible for locations mainly north of the Interstate Twenty corridor Friday into Friday evening. The main risk with any severe storms will be damaging wind gusts. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today and Friday through Friday night. 21 && ...HAZARD LEGEND... *EXCESSIVE HEAT* Extreme...Maximum heat index greater than 110 degrees for 3 or more days in a row and/or air temperatures greater than 107 degrees. Significant...Maximum heat index greater than 110 degrees and/or air temperatures greater than 105 degrees. Elevated...Maximum heat index 105 to 110 degrees and/or air temperatures greater than 103 degrees. Limited...Maximum heat index near 105 degrees and/or air temperatures 100 to 103 degrees. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Aug 16, 1:04 PM CDT, 2 hours 29 minutes before
Special Weather Statement National Weather Service Jackson MS 104 PM CDT THU AUG 16 2018 MSZ043-049-161830- Rankin MS-Madison MS- 104 PM CDT THU AUG 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RANKIN AND SOUTHEASTERN MADISON COUNTIES UNTIL 130 PM CDT... At 104 PM CDT, Meteorologists were tracking a strong thunderstorm over Gluckstadt, or near Madison, moving east at 5 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Rankin and southeastern Madison Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3246 9015 3264 9002 3263 8985 3239 8999 TIME...MOT...LOC 1804Z 277DEG 5KT 3250 9005 TW
Special weather statement, Aug 16, 1:13 PM CDT, 2 hours 20 minutes before
Special Weather Statement National Weather Service Jackson MS 113 PM CDT THU AUG 16 2018 MSZ026-161845- Grenada MS- 113 PM CDT THU AUG 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRENADA COUNTY UNTIL 145 PM CDT... At 113 PM CDT, Meteorologists were tracking a strong thunderstorm over Sabougla, or 17 miles east of Grenada. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Grenada County. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3368 8951 3368 8963 3383 8957 3383 8951 TIME...MOT...LOC 1813Z 294DEG 4KT 3377 8951 TW
Special weather statement, Aug 16, 1:44 PM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
144 PM CDT THU AUG 16 2018
MSZ026-028-029-161915-
Grenada MS-Montgomery MS-Webster MS-
144 PM CDT THU AUG 16 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRENADA...
NORTHWESTERN WEBSTER AND NORTH CENTRAL MONTGOMERY COUNTIES UNTIL 215
PM CDT...
At 144 PM CDT, Meteorologists were tracking a strong thunderstorm
over Misterton, or 16 miles east of Grenada. This storm was nearly
stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Gore Springs, Sweatman, Misterton and Embry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3372 8951 3372 8933 3371 8931 3357 8939
3357 8967 3373 8968 3381 8951
TIME...MOT...LOC 1844Z 314DEG 3KT 3371 8954
NFSpecial weather statement, Aug 16, 1:48 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Jackson MS
148 PM CDT THU AUG 16 2018
MSZ030-031-161915-
Lowndes MS-Clay MS-
148 PM CDT THU AUG 16 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LOWNDES AND
SOUTHEASTERN CLAY COUNTIES UNTIL 215 PM CDT...
At 148 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tibbee, or near West Point. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Waverly and Bent Oak around 215 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3349 8847 3342 8853 3346 8867 3356 8867
3357 8868 3358 8867 3360 8846
TIME...MOT...LOC 1848Z 301DEG 3KT 3353 8860
NFSpecial weather statement, Aug 16, 2:17 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jackson MS
217 PM CDT THU AUG 16 2018
MSZ030-031-161945-
Lowndes MS-Clay MS-
217 PM CDT THU AUG 16 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LOWNDES AND
SOUTHEASTERN CLAY COUNTIES UNTIL 245 PM CDT...
At 216 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tibbee, or 8 miles south of West Point. This storm was nearly
stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bent Oak, Tibbee and Artesia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3339 8866 3342 8867 3354 8867 3357 8855
3343 8844
TIME...MOT...LOC 1916Z 315DEG 2KT 3349 8862
NFSpecial weather statement, Aug 16, 2:41 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Jackson MS
241 PM CDT THU AUG 16 2018
MSZ030-162015-
Clay MS-
241 PM CDT THU AUG 16 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLAY COUNTY UNTIL 315 PM
CDT...
At 241 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Montpelier to near Pheba. Movement
was southeast at 5 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Pheba around 315 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3381 8872 3374 8872 3356 8894 3356 8901
3357 8902 3364 8902 3364 8903 3368 8903
3376 8896 3376 8893 3379 8893 3381 8891
TIME...MOT...LOC 1941Z 318DEG 6KT 3376 8889 3365 8899
NFThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 12:50 PM CDT | Special Weather Statement | JAN | Clay | 25 min |
| Aug 16, 1:04 PM CDT | Special Weather Statement | JAN | Madison | 26 min |
| Aug 16, 1:13 PM CDT | Special Weather Statement | JAN | Grenada | 32 min |
| Aug 16, 1:44 PM CDT | Special Weather Statement | JAN | Webster | 31 min |
| Aug 16, 1:48 PM CDT | Special Weather Statement | JAN | Lowndes | 27 min |
| Aug 16, 2:17 PM CDT | Special Weather Statement | JAN | Lowndes | 28 min |
| Aug 16, 2:41 PM CDT | Special Weather Statement | JAN | Clay | 34 min |
| Aug 16, 2:57 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Clay, Oktibbeha, Webster | 33 min |
| Aug 16, 4:04 PM CDT | Special Weather Statement | JAN | Montgomery | 26 min |
| Aug 16, 4:08 PM CDT | Special Weather Statement | JAN | Jones | 37 min |
| Aug 16, 4:17 PM CDT | Special Weather Statement | JAN | Rankin | 28 min |
| Aug 16, 4:20 PM CDT | Special Weather Statement | JAN | Winston | 25 min |
| Aug 16, 4:27 PM CDT | Special Weather Statement | JAN | Lawrence | 33 min |
| Aug 16, 4:37 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 26 min |
| Aug 16, 5:12 PM CDT | Special Weather Statement | JAN | Smith | 33 min |
| Aug 16, 5:14 PM CDT | Special Weather Statement | JAN | Covington | 31 min |
| Aug 16, 5:25 PM CDT | Severe Thunderstorm Warning | JAN | Scott | 50 min |
| Aug 16, 5:30 PM CDT | Special Weather Statement | JAN | Smith | 30 min |
| Aug 16, 5:35 PM CDT | Special Weather Statement | JAN | Copiah | 25 min |
| Aug 16, 5:38 PM CDT | Special Weather Statement | JAN | Covington | 37 min |
| Aug 16, 5:50 PM CDT | Severe Thunderstorm Warning | JAN | Scott, Smith | 24 min |
| Aug 16, 6:02 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jasper, Jones, Smith | 31 min |
| Aug 16, 6:09 PM CDT | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Marion | 51 min |
| Aug 16, 6:13 PM CDT | Special Weather Statement | JAN | Newton | 32 min |
| Aug 16, 6:17 PM CDT | Special Weather Statement | JAN | Lincoln | 28 min |
| Aug 16, 6:36 PM CDT | Special Weather Statement | JAN | Jasper | 24 min |
| Aug 16, 6:45 PM CDT | Special Weather Statement | JAN | Lamar | 15 min |
| Aug 16, 6:54 PM CDT | Flash Flood Warning | JAN | Jefferson Davis | 2 hr |
| Aug 16, 6:59 PM CDT | Special Weather Statement | JAN | Covington | 31 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.